Posted by seldomseen on December 5, 2007, at 6:32:42
In reply to Permanent side effects from antidepressants, posted by Ledgekay on December 4, 2007, at 14:24:03
There may very well be long term and permanent side effects from anti-depressants. Certainly the anti-psychotics are known to, in some people, cause permanent problems post use.
One of the problems I see in detecting these long term effects is that, at least for the ADs, they are either fairly rare, or written off as the disease itself. In your case, the agitation could easily be attributed to a "new" symptom of what you sought treatment for in the first place - thus leaving the patient and the physician with little evidence that it was drug-induced.
Another problem with detecting long term effects of the ADs is that no institution (drug company, NIH etc...) wants to invest the money or the time that would be required to detect them. If you look at the literature, these so called "exposure" studies are usually done when the effect is common and appears fairly quickly.
There is clearly much work and much advocacy that needs to be done.
I'm usually not a litigious person, but have you considered contacting a lawyer that specializes in medical cases? It may sound unseemly to some, but lawyers can be a valuable repository of cases that physicians overlook. There maybe a lot of people that have considered legal relief after exposure to a drug. Sometimes physicians don't "put things together" so to speak, but lawyers are always looking for causality.